North Carolina, 2011

Hail and Damaging Wind in North Carolina, September 28, 2011

September 28, 2011 · NWS ILM · 2 events in 2 counties and zones

Shortwave troughs rotating around an immense cutoff low over the eastern Great Lakes, created an environment conducive for thunderstorms to develop. A couple of these storms did briefly pulse to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Shortwave troughs rotating around an immense cutoff low over the eastern Great Lakes, created an environment conducive for thunderstorms to develop. A couple of these storms did briefly pulse to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 28, 2:16 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 28, 2:16 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT WED SEP 28 2011

.SYNOPSIS...
THE TROPICAL AIRMASS THAT HAS COVERED THE CAROLINAS THE PAST
FEW DAYS WILL BE PUSHED OFFSHORE BY A WEAK COLD FRONT THURSDAY.
A MUCH STRONGER CANADIAN COLD FRONT WILL SWEEP ACROSS THE AREA
FRIDAY EVENING...BRINGING COOL AND DRY WEATHER FOR THIS WEEKEND
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH RECORD LOWS THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 2 PM WEDNESDAY...POTENTIAL FOR SHWRS/TSTMS WILL EXIST MAINLY
ALONG THE SEA BREEZE THIS AFTERNOON WHERE BEST INSTABILITY EXISTS.
DEWPOINTS RUNNING UP IN THE LOWER 70S CLOSE TO THE COAST DOWN TO THE
MID 60S INLAND. SOME STORMS HAVE POPPED JUST NORTH OF CWA AND EXPECT
OTHERS TO DEVELOP BUT WILL KEEP COVERAGE MORE ISOLATED. DRIER AIR
APPARENT ON VIS SATELLITE THROUGH SC COUNTIES IN SUBSIDENCE BEHIND
FIRST SHORTWAVE AS IT MOVES OFF TO THE NORTHEAST.

THE NEXT SHORTWAVE WILL ROTATE AROUND MAIN H5 TROUGH INTO LOCAL AREA
TONIGHT. WEAK TROUGH OR FRONT WILL APPROACH AREA BUT OVERALL WILL
MAINTAIN DEEP SW FLOW ACROSS COASTAL CAROLINAS OVERNIGHT. AS HEATING
GETS CUT OFF AS THE SUN SETS THIS EVENING..ANY SHWRS/TSTMS WILL
DISSIPATE. LOOKING AT THE LATEST NAM/GFS THE NEXT SHORTWAVE WILL RUN
UP JUST SKIRTING THE COAST AFTER MIDNIGHT. EXPECT ANOTHER CHC FOR
SOME SHWR ACTIVITY AT THIS POINT...BUT MOST OF ENERGY ASSOCIATED
WITH THIS SHORTWAVE WILL REMAIN OVER COASTAL WATERS OFF SHORE AS H5
TROUGH FINALLY MAKES ITS MOVE EAST FROM THE OHIO VALLEY. THEREFORE
WILL KEEP WITH CURRENT THINKING WITH ISOLATED POPS FOR COASTAL ZONES
DIMINISHING AND ENDING BY DAYBREAK. EXPECT TEMPS TO DROP TO THE MID
60S INLAND TO AROUND 70 ALONG THE COAST. WEAK JET DEVELOPS OVERNIGHT
KEEPING WINDS UP SLIGHTLY.

PLEASE SEE TIDES/COASTAL FLOODING SECTION BELOW FOR ADDITIONAL
INFO.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...THE BIG WEATHER STORY IN THIS PORTION OF
THE FORECAST IS THE THE HUGE CUTOFF LOW IN THE WESTERN GREAT LAKES
THAT IS FORECAST TO OPEN UP AND PUSH EAST THURSDAY IN RESPONSE TO A
NEW UPPER LEVEL VORTICITY MAXIMUM MOVING IN FROM THE WEST. A STRONG
CANADIAN COLD FRONT UNDER THIS SECOND VORTICITY MAXIMUM WILL SLAM
THROUGH THE EASTERN CAROLINAS JUST BEFORE SUNSET FRIDAY BRINGING IN
A MUCH COLDER AND DRIER AIRMASS FOR THE WEEKEND.

BEFORE ANY OF THAT THAT OCCURS...A WEAK UPPER DISTURBANCE CURRENTLY
OVER SOUTHERN GEORGIA WILL MOVE NORTHEAST AND OFF THE COAST THURSDAY
MORNING. AT 6 AM THURSDAY MORNING THE BACK EDGE OF ANY SHOWERS/
T-STORMS WITH THIS FEATURE SHOULD BE EXITING THE COAST AND MOVING
OUT INTO THE COASTAL WATERS. SUBSIDENCE BEHIND THIS UPPER
DISTURBANCE WILL PROVIDE MOSTLY SUNNY SKIES THURSDAY. THE AIRMASS
WILL BE ALMOST AS WARM AS TODAY, SUPPORTING HIGHS IN THE MID 80S
WITH A STRONG ENOUGH WESTERLY COMPONENT TO THE WINDS TO BRING
THESE WARM TEMPERATURES DOWN TO THE BEACHES. THURSDAY NIGHT WILL
SEE MOSTLY CLEAR SKIES. WINDS JUST ABOVE THE SURFACE WILL BEGIN TO
INCREASE AFTER MIDNIGHT BUT NOT BEFORE A GOOD SURFACE INVERSION
SETS UP. LOWS SHOULD FALL TO 60-66, WARMEST AT THE COAST.

ON FRIDAY THE AIRMASS WILL REMAIN WARM AHEAD OF THE FRONT, ALMOST
AS WARM AS THURSDAY ALTHOUGH EVEN THE PRE-FRONTAL AIRMASS WILL BE
WEAKLY COLD-ADVECTIVE DURING THE DAY. ALTHOUGH THERE WILL NOT BE
ANY INFLUX OF MOISTURE AHEAD OF THE FRONT THERE IS SUCH STRONG
UPPER SUPPORT COMING THROUGH CONCURRENT WITH THE FRONTAL PASSAGE
WE FEEL COMPELLED TO ADD AT LEAST A SLIGHT CHANCE OF SHOWERS
FRIDAY AFTERNOON INTO THE EARLY EVENING, MAINLY EAST OF I-95.
SURFACE WINDS TURN ABRUPTLY NORTHWEST FRIDAY EVENING WITH
DEWPOINTS FALLING INTO THE 40S OVERNIGHT. LOWS SHOULD FALL TO
50-55, WITH PERHAPS SOME SLIGHTLY WARMEST READINGS NEAR THE
IMMEDIATE COAST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...EXPECT TO START OCTOBER WITH TEMPERATURES
MORE TYPICAL OF THE END OF OCTOBER. UNSEASONABLY COOL CANADIAN HIGH
PRESSURE WILL BUILD IN ON SATURDAY...WITH THE COLDEST TEMPS EXPECTED
ON SUNDAY MORNING. FLORENCE RECORD LOW OF 41 APPEARS TO BE
SAFE...BUT THE WILMINGTON RECORD LOW OF 44 COULD BE A CLOSE
CALL...AS THIS FORECAST ONLY MISSES IT BY A FEW DEGREES. BASED ON
850MB TEMPS AND LOW-LEVEL THICKNESS VALUES...WENT A COUPLE DEGREES
BELOW THE EXTENDED GFS MOS FOR HIGHS BOTH SATURDAY AND SUNDAY. THAT
LEAVES US JUST EITHER SIDE OF 70. MODERATING TREND MONDAY THROUGH
WEDNESDAY AS THE UPPER TROUGH GIVES WAY TO RIDGING FROM THE
SW...ALLOWING TEMPS TO REBOUND TO NEAR CLIMO.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...HIGH CONFIDENCE FOR VFR WITH THE EXCEPTION OF ISOLATED
TO SCATTERED SHRA/TSRA THIS AFTERNOON THROUGH EVENING WITH THE
POTENTIAL FOR BRIEF MVFR/IFR.

ISOLATED TO SCATTERED SHRA/TSRA ARE POSSIBLE LATER THIS
AFTERNOON...WHICH IS EXPECTED TO DISSIPATE HEADING INTO OVERNIGHT.
CONFIDENCE IS LOW FOR TIMING OF ACTIVITY...THUS HAVE OPTED TO ONLY
INTRODUCE VCSH AND CB FOR NOW. STRONGER STORMS COULD CREATE BRIEF
MVFR/IFR. S-SW WINDS WILL INCREASE TO NEAR 10KTS THIS
AFTERNOON...DECREASING TO 6-8KTS OVERNIGHT. EXPECT SCT CLOUDS
OVERNIGHT WITH POSSIBLE LLVL CLOUD DEVELOPMENT BY EARLY MORNING.
CURRENT TIME-SECTION HEIGHT AND FCST SOUNDINGS INDICATE A MODERATE
LLVL JET OVERNIGHT WHICH WILL LIKELY INHIBIT ANY FOG
DEVELOPMENT...THOUGH CANNOT RULE OUT A BRIEF WINDOW OF MVFR. INTO
THURSDAY...VFR WILL PREVAIL WITH W-SW WINDS AOB 10KTS.

EXTENDED OUTLOOK...A SLIGHT CHANCE OF CONVECTION ON FRIDAY WITH AN
WITH A COLD FROPA. GUSTY WINDS SATURDAY AND SUNDAY WITH VFR
CONDITIONS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM WEDNESDAY...SOUTHERLY WINDS WILL CONTINUE OVER THE
COASTAL WATERS TONIGHT. THE WINDS WILL VEER SLIGHTLY AS SEA BREEZE
CUTS OFF WITH WINDS SHIFTING FROM S-SE TO SW OVERNIGHT. A WEAK COLD
FRONT/TROUGH WILL APPROACH FROM THE NW BUT WILL NOT REACH THE
COASTAL WATERS OVERNIGHT...BUT A SHORTWAVE WILL MOVE THROUGH COASTAL
WATERS AFTER MIDNIGHT. WINDS WILL PICK UP SLIGHTLY AS GRADIENT
INCREASES SLIGHTLY AND WEAK JET DEVELOPS PRODUCING WINDS UP AROUND
15 KTS OVERNIGHT. SEAS WILL RESPOND TO THE INCREASE IN WINDS WITH AN
INCREASE IN HEIGHTS FROM 1 TO 3 FT UP TO 2 TO 4 FT OVERNIGHT BETWEEN
MIDNIGHT AND DAYBREAK.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...WEAK HIGH PRESSURE OFFSHORE WILL LOSE ITS
INFLUENCE ON OUR WEATHER AS A COLD FRONT SLIPS OFFSHORE THURSDAY
MORNING. AN UPPER DISTURBANCE MOVING NORTHEASTWARD WITH THE FRONT
COULD BRING SOME SCATTERED SHOWERS OR THUNDERSTORMS DURING THE
MORNING HOURS, BUT THESE SHOULD FADE BY LATE MORNING. A MORE
WESTERLY WIND BEHIND THE FRONT SHOULD STILL BE LIGHT ENOUGH FOR A
SEABREEZE TO DEVELOP THURSDAY AFTERNOON ALTHOUGH WITH WIND SPEEDS
REMAINING LESS THAN 15 KNOTS.

OUR ATTENTION THEN SHIFTS TO A STRONG INCOMING COLD FRONT,
EXPECTED TO REACH THE COASTAL WATERS EARLY FRIDAY EVENING.
GENERALLY LIGHT WEST TO SOUTHWEST WINDS AHEAD OF THE FRONT WILL
ABRUPTLY SHIFT NORTHWEST AND INCREASE TO 20 KNOTS WITH GUSTS
POTENTIALLY TO NEAR 30 KNOTS OVERNIGHT AS COLDER AND DRIER AIR
POURS INTO THE AREA. SCATTERED SHOWERS ARE POSSIBLE ALONG THE
FRONT.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM WEDNESDAY...EXPECT MODERATE NORTH WINDS FOR MUCH OF THE
WEEKEND...BUT THE COLD AIR SURGE PEAKS ON SATURDAY MORNING. COULD BE
A SOLID 20 KT AT THAT POINT...BUT OTHERWISE LOOK FOR 15-20 KT WINDS
WELL INTO SUNDAY...THEN DIMINISHING GRADUALLY THROUGH MONDAY. SEAS
WILL BE LIMITED BY THE OFFSHORE TRAJECTORY...AND GENERALLY WENT WITH
2-4 FT...KEEPING THE 5 FOOTERS OUT AROUND FRYING PAN BUOY. NAH AND
WNA GUIDANCE BRINGING A SE SWELL IN ON SUNDAY...BUT FOR NOW WILL
TAKE THAT WITH A GRAIN OF SALT GIVEN THAT BOTH ARE A BIT OVERDONE ON
THE SE SWELL THIS AFTERNOON.

&&

.TIDES/COASTAL FLOODING...
AS OF 2 PM WEDNESDAY...HOLDING OFF ON COASTAL FLOOD ADVISORY FOR FOR
NOW BUT HIGH ASTRONOMICAL TIDES WILL CONTINUE. MAX LEVELS TODAY AT
DOWNTOWN WILMINGTON TIDE GAGE REACHED JUST ABOVE FLOOD STAGE READING
5.55 FT AND MINOR FLOODING WAS REPORTED. LEVELS SHOULD DECREASE
SLIGHTLY EACH DAY OUT WITH FORECAST JUST APPROACHING FLOOD STAGE
DURING HIGH TIDE ON THURSDAY. THE ACTUAL FORECAST FOR THE WILMINGTON
RIVERFRONT GAGE HAS RIVER LEVELS AT 5.44 FT AT HIGH TIDE AROUND NOON
ON THURSDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TRA
NEAR TERM...RGZ
SHORT TERM...TRA
LONG TERM...RAS
AVIATION...SGL
TIDES/COASTAL FLOODING...RGZ
Hazardous weather outlook, Sep 28, 2:23 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT WED SEP 28 2011

AMZ250-252-254-256-291930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
323 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-291930-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
323 PM EDT WED SEP 28 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-291930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
323 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 2:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EDT WED SEP 28 2011

NCZ105-282015-
INLAND PENDER-
314 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS OVER EASTERN PENDER COUNTY...

AT 313 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTH OF MOORETOWN...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE ASHTON...MAPLE HILL...MOORETOWN...
WHITE STOCKING AND HOLLY SHELTER GAME LAND.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3439 7783 3450 7791 3473 7776 3473 7768
      3470 7767 3451 7758
TIME...MOT...LOC 1913Z 226DEG 14KT 3448 7779

RAS
Special weather statement, Sep 28, 2:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT WED SEP 28 2011

NCZ099-105-107-109-282045-
COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
346 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS OVER NORTHERN BRUNSWICK COUNTY...

AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SANDY CREEK...OR ABOUT 11 MILES NORTHWEST OF LELAND...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...LELAND...ASHTON...
BATARORA...CASTLE HAYNE...DELCO...LONG CREEK...MONTAGUE...
MOORETOWN...PHOENIX...RIEGELWOOD AND ROCKY POINT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR SEVERAL MILES FROM THE
RAIN. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3462 7791 3431 7778 3413 7830 3424 7836
TIME...MOT...LOC 1945Z 242DEG 17KT 3431 7816

RAS

The radar

The Wilmington radar (KLTX), 81 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pender

When
September 28, 3:30 PM EST to 3:31 PM EST
Where
Pender County, 1.89 mi SSW of Murray Town
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.573, -77.907

Hail to the size of quarters was reported near the intersection of Highway 53 and Burgaw Creek Loop Road.

Thunderstorm Wind, Columbus

When
September 28, 10:15 PM EST to 10:20 PM EST
Where
Columbus County, 0.78 mi SE of Lake Waccamaw to 1.1 mi SE of Lake Waccamaw
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.313, -78.509

Several trees and power lines were reportedly down on Lake Shore Drive. The time was estimated based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348876, 348877.